Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 308, NWS Tulsa, OK

May 13, 2008Rogers County, Tulsa County, Wagoner County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 13, 2008, 8:52 PM CDT for Rogers County, Tulsa County, Wagoner County, Oklahoma. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2008, 8:52 PM CDT (01:52 UTC)
Expired
May 13, 2008, 9:18 PM CDT
In force
26 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Rogers County, OK, Tulsa County, OK, Wagoner County, OK

The radar

The Tulsa radar (KINX), 13 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 8:53 PM CDTHAIL 0.75Broken Arrow, OKNEAR 71ST AND ASPEN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 2:03 PM CDTTornado WatchSPC9 hr
May 13, 5:09 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 1.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2008-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2008-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 140152
SVRTSA
OKC131-143-145-140230-
/O.NEW.KTSA.SV.W.0308.080514T0152Z-080514T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
852 PM CDT TUE MAY 13 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ROGERS COUNTY IN NORTHEAST OKLAHOMA
  TULSA COUNTY IN NORTHEAST OKLAHOMA
  NORTHWESTERN WAGONER COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 930 PM CDT

* AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  TO 60 MPH. THIS STORM WAS LOCATED NEAR BROKEN ARROW...MOVING
  NORTHEAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ONETA...
  COWETA...CATOOSA...INOLA AND TIAWAH.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. IF YOU ARE NEAR THE PATH
OF THIS STORM...BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.
TAKE COVER ON THE LOWEST FLOOR IN AN INTERIOR ROOM AND STAY AWAY FROM
WINDOWS.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3631 9557 3599 9539 3590 9593 3605 9600
TIME...MOT...LOC 0152Z 240DEG 32KT 3605 9578

$$
2 follow-up statements
000 
WWUS54 KTSA 140208
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
908 PM CDT TUE MAY 13 2008

OKC131-143-145-140230-
/O.CON.KTSA.SV.W.0308.000000T0000Z-080514T0230Z/
WAGONER OK-ROGERS OK-TULSA OK-
908 PM CDT TUE MAY 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR TULSA...SOUTHERN ROGERS AND NORTHWESTERN WAGONER COUNTIES...

AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL
AND WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR ONETA...MOVING
NORTHEAST AT 35 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...INOLA AND
TIAWAH.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. IF YOU ARE NEAR THE PATH
OF THIS STORM...YOU SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS AND BE READY TO ACT QUICKLY.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3602 9541 3597 9578 3611 9585 3631 9557
TIME...MOT...LOC 0208Z 240DEG 32KT 3610 9565

$$
000 
WWUS54 KTSA 140218
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
918 PM CDT TUE MAY 13 2008

OKC131-143-145-140228-
/O.CAN.KTSA.SV.W.0308.000000T0000Z-080514T0230Z/
WAGONER OK-ROGERS OK-TULSA OK-
918 PM CDT TUE MAY 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR TULSA...SOUTHERN ROGERS AND
NORTHWESTERN WAGONER COUNTIES IS CANCELLED...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

GUSTY WINDS AND PEA SIZE HAIL WILL STILL BE POSSIBLE WITH THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM.

LAT...LON 3602 9541 3597 9578 3611 9585 3631 9557
TIME...MOT...LOC 0218Z 235DEG 46KT 3621 9548

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 7:52 PM CDT, 1 hour earlier.

Area forecast discussion, May 13, 7:52 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
752 PM CDT TUE MAY 13 2008

.MESOSCALE UPDATE...
THE SUPERCELL TRACKING ACROSS OKFUSKEE COUNTY
HAS A PERSISTENT MESOCYCLONE...BUT THE LOW-LEVEL
PORTION HAS REMAINED WEAK.  SPOTTERS...CHASERS
AND RESEARCH TEAMS IN THE AREA REPORT A WALL
CLOUD AND OCCASION SURGES OF SCUD CLOUDS INTO
THE WALL CLOUD...BUT AT THIS MOMENT TORNADO
FORMATION DOES NOT APPEAR TO BE IMMANENT.
HOWEVER...THE PERSISTENCE OF THE MESOCYCLONE
IS CONCERNING AND ALL IN FRONT OF THE STORM
SHOULD MONITOR ITS PROGRESS CLOSELY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...08
LONG TERM....99
Hazardous weather outlook, May 13, 8:15 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
815 PM CDT TUE MAY 13 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
815 PM CDT TUE MAY 13 2008

...SEVERE THUNDERSTORMS WILL LIKELY CONTINUE INTO THE
   OVERNIGHT HOURS...

...LARGE HAIL...DAMAGING WINDS AND ISOLATES TORNADOES POSSIBLE...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

TORNADO.
        RISK...ELEVATED.
        AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...ONGOING...BECOMING LIMITED AFTER 10 PM.

	AREA AT GREATEST RISK...EAST OF A LINE FROM BARTLESVILLE TO BOLEY.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...ONGOING IN EASTERN OKLAHOMA THIS
        EVENING...FAR NORTHWEST ARKANSAS FAR EASTERN OKLAHOMA AND
        NORTHWEST CENTRAL ARKANSAS OVERNIGHT.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...11 PM.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...11 PM.

DISCUSSION...
A SURFACE COLD FRONT WAS ROUGHLY ALONG A BARTLESVILLE TO BOLEY
OKLAHOMA LINE THIS EVENING....WITH THE THREAT OF SEVERE WEATHER
FOCUSED ACROSS EASTERN OKLAHOMA ALONG THE FRONT. THE LOSS OF DAYTIME
HEATING HAS REDUCED SURFACE BASED CAPE VALUES SOME..HOWEVER VALUES
APPROACHING 2500 J/KG. ALONG WITH LIFTED INDEX VALUES OF -6 TO -8
WILL CONTINUE. TO SUPPORT SEVERE WEATHER...LARGE HAIL AND DAMAGING
WINDS...JUST AHEAD OF THE FRONT. SUPERCELL DEVELOPMENT WILL DECREASE
AS THE EVENING PROGRESSES AS THE STORMS BECOME MORE LINEAR IN
NATURE...HOWEVER AN ISOLATED TORNADO WILL REMAIN POSSIBLE ACROSS
NORTHEAST OKLAHOMA FOR THE NEXT SEVERAL HOURS.

THE COLD FRONT WILL MOVE SOUTHEAST AND BE POSITIONED SOUTH OF I-44
NEAR MIDNIGHT. THE SEVERE THREAT WILL END NORTH OF THE FRONT...WHILE
CONTINUING INTO THE OVERNIGHT SOUTH OF THE BOUNDARY. AT THAT TIME...
THE WIND PROFILES WILL FAVOR A MORE LINEAR MODE OF STORMS WITH LARGE
HAIL AND DAMAGING WINDS BECOMING THE MAIN THREAT...HOWEVER ANY MORE
ORGANIZED STORM CLUSTERS COULD SPAWN A TORNADO.

STORMS WILL CONTINUE TO DEVELOP SOUTH OF THE FRONT OVER NORTH
TEXAS AND MOVE INTO SOUTHEAST OKLAHOMA OVERNIGHT WITH THE
POTENTIAL FOR HEAVY RAINFALL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED THROUGH MUCH OF TONIGHT.
SEVERE WEATHER PREPARATIONS SHOULD BE COMPLETED...ESPECIALLY IN
AREAS ENGAGED IN ONGOING CLEAN-UP FROM SATURDAYS STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY THROUGH MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE COLD FRONT IS EXPECTED TO STALL ACROSS NORTH TEXAS ON
WEDNESDAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH
OF THE FRONT AS EARLY AS WEDNESDAY MORNING...AS DEEP LAYERED LIFT
INCREASES AHEAD OF AN APPROACHING UPPER LEVEL LOW. THUNDERSTORMS
SHOULD EXPAND IN COVERAGE LATER WEDNESDAY AND INTO WEDNESDAY NIGHT
AS THE MAIN UPPER SYSTEM AND ASSOCIATED SURFACE LOW EJECT ACROSS
THE AREA. SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND
WEDNESDAY NIGHT...MAINLY SOUTH OF INTERSTATE 40...WITH LARGE HAIL
AND DAMAGING WINDS BEING THE MAIN THREAT.

LOCALLY HEAVY RAINFALL MAY DEVELOP AS WELL...WITH 1 TO 3 INCHES OF
RAIN POSSIBLE.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
CONTINUE TO MONITOR LATER FORECASTS AND DISCUSSIONS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, May 13, 5:11 PM CDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
511 PM CDT TUE MAY 13 2008

ARZ020-132245-
FRANKLIN AR-
511 PM CDT TUE MAY 13 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 545 PM CDT
FOR THE FOLLOWING COUNTY...

IN WEST CENTRAL ARKANSAS
     EASTERN FRANKLIN

AT 511 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ALTUS...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...ALIX...OZARK...DENNING...ALTUS...
WATALULA...MOUNTAIN TOP AND WIEDERKEHR VILLAGE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LAT...LON 3568 9370 3537 9370 3537 9376 3538 9378
      3537 9378 3533 9378 3532 9382 3547 9393
TIME...MOT...LOC 2211Z 240DEG 33KT 3545 9377
Special weather statement, May 13, 5:18 PM CDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
518 PM CDT TUE MAY 13 2008

OKZ064-132300-
CREEK OK-
518 PM CDT TUE MAY 13 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 600 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     CREEK

AT 518 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
EAST OF SHAMROCK...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...BRISTOW...MILFAY...SLICK...
DEPEW...SHAMROCK...DRUMRIGHT AND KELLYVILLE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3609 9620 3578 9619 3567 9662 3598 9663
TIME...MOT...LOC 2218Z 242DEG 26KT 3592 9648
Local storm report, May 13, 7:04 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
704 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             PADEN                   35.51N 96.57W
05/13/2008  M1.00 INCH       OKFUSKEE           OK   EMERGENCY MNGR

&&

MAT
Local storm report, May 13, 7:29 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
729 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             BOLEY                   35.49N 96.48W
05/13/2008  E1.00 INCH       OKFUSKEE           OK   PUBLIC

&&

RBD
Local storm report, May 13, 7:52 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
752 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             BEARDEN                 35.35N 96.39W
05/13/2008  E1.00 INCH       OKFUSKEE           OK   BROADCAST MEDIA

&&

MAT
Local storm report, May 13, 7:53 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
753 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             4 SW OKEMAH             35.39N 96.35W
05/13/2008  E1.75 INCH       OKFUSKEE           OK   AMATEUR RADIO

&&

MAT

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:45 PM CDTSevere Thunderstorm WarningTSAOkfuskee, Okmulgee60 min
May 13, 8:04 PM CDTSevere Thunderstorm WarningTSAMcIntosh56 min
May 13, 9:06 PM CDTSevere Thunderstorm WarningTSAMcIntosh, Pittsburg38 min
May 13, 10:09 PM CDTSpecial Weather StatementTSAHaskell36 min
May 13, 10:17 PM CDTSevere Thunderstorm WarningTSAHaskell, LeFlore, Sequoyah43 min
May 13, 10:50 PM CDTSevere Thunderstorm WarningTSAHaskell, LeFlore55 min
May 13, 11:31 PM CDTSevere Thunderstorm WarningTSALatimer43 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.